Pennsylvania, 2016

Flash Flood in Pennsylvania, July 13, 2016

July 13, 2016 · NWS CTP · 1 event in 1 county or zone

Heavy rain in eastern Lancaster County resulted in flash flooding forcing the closure of a portion of Route 30. Route 30 from the area of the Dutch Wonderland amusement park to the Pennsylvania State Police barracks near the Route 30/Route 462 split was closed due to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain in eastern Lancaster County resulted in flash flooding forcing the closure of a portion of Route 30. Route 30 from the area of the Dutch Wonderland amusement park to the Pennsylvania State Police barracks near the Route 30/Route 462 split was closed due to flooding. There were multiple reports of people rescued from vehicles stranded in high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 13, 2:20 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 13, 2:20 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
320 PM EDT WED JUL 13 2016

.SYNOPSIS...
Warm and muggy conditions will continue through Thursday with
scattered thunderstorms. Isolated severe storms are possible
across the northwest Alleghenies. Dangerous heat conditions are
possible across the Lower Susquehanna Valley on Thursday with heat
index values forecast to approach 100 degrees. A cold front will
cross central Pennsylvania Thursday night into Friday, ushering
in slightly lower humidity for this weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Radar still rather quiet with fast moving showers regionwide.
Expect thunderstorms to form with the afternoon heating and
continue into the evening hours. A few of the storms will have
brief heavy downpours with them. Outside of the showers expect a
warm and muggy night overnight with low temperatures in the 60s
and 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Weak height falls within broad cyclonic flow aloft on the
southern periphery of upper trough moving through Ontario and the
Upper Great Lakes will glace the area on Thursday. Moist airmass
over central PA is expected to destabilize under strong diurnal
heating with scattered Tstorms anticipated in advance of a cold
front reaching Lake Erie by 00z Fri. SPC has maintained a low risk
MRGL severe storm outlook for the northwest 1/3 of the CWA and
will continue to highlight in the HWO. The front should cross the
region Thursday night with a drying trend into Friday. The front
stalls out to the south of Mason Dixon line and meanders there
into the weekend.

High heat indices over the lower Susquehanna Valley Thursday
afternoon with maximum HX values in the mid to upper 90s but
values will lower by Friday.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
After a brief cool down on Saturday behind the departing cold
front, it looks like we return to typical summertime conditions
heading into the second half of July.

A significant ridge is expected to build over the Great Plains
heading into the middle of next week, which will result in
building heat for the middle of the country. Occasional
disturbances will pass over the ridge and slide southeastward
across the northeastern United States. This should result in
periodic frontal passages, which should prevent the heat from
becoming too entrenched over the commonwealth for the time being.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and isolated thunderstorms possible this
afternoon and early evening. Have only left vicinity showers in
the TAFs as this afternoons convection will be based on diurnal
heating with no specific forcing mechanism. Another chance for
showers and thunderstorms is possible tomorrow afternoon due to a
frontal passage.

OUTLOOK...

Thu-Fri...Scattered to numerous shra/tsra. Fropa thur PM or Fri
AM.

Sat-Sun...No significant wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross/Evanego
NEAR TERM...Ross
SHORT TERM...Ross/Steinbugl
LONG TERM...Evanego
AVIATION...Lambert/Ceru
Hazardous weather outlook, Jul 13, 9:32 AM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1032 AM EDT WED JUL 13 2016

PAZ019-025-026-033-034-045-141100-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-SOUTHERN CLINTON-
1032 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH STRONG WINDS AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES.

PAZ027-028-035-036-046-049>053-056>059-063>066-141100-
MIFFLIN-JUNIATA-FULTON-FRANKLIN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1032 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH STRONG WINDS AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DANGEROUS HEAT CONDITIONS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING WITH MAXIMUM HEAT INDEX VALUES APPROACHING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES.

PAZ004>006-010>012-017-018-024-037-041-042-141100-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-TIOGA-NORTHERN LYCOMING-SULLIVAN-
1032 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH STRONG WINDS AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL ARE
POSSIBLE THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES.

CJE

In the hours before

Special weather statement, Jul 13, 3:34 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
434 PM EDT WED JUL 13 2016

PAZ037-132130-
TIOGA PA-
434 PM EDT WED JUL 13 2016

...FREQUENT LIGHTNING WILL ACCOMPANY A LINE OF THUNDERSTORMS OVER
NORTHERN TIOGA COUNTY THROUGH 515 PM EDT...

AT 434 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ERWINS TO NEAR KEENEYVILLE. MOVEMENT WAS EAST AT
15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MANSFIELD...KEENEYVILLE...WESTFIELD...ELKLAND...MILLERTON...
LAWRENCEVILLE...GAINES...ROSEVILLE...TIOGA JUNCTION...KNOXVILLE...
TIOGA...OSCEOLA AND MANSFIELD UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4179 7690 4179 7760 4200 7761 4200 7693
TIME...MOT...LOC 2034Z 257DEG 14KT 4210 7711 4187 7739

DEVOIR
Special weather statement, Jul 13, 3:56 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 PM EDT WED JUL 13 2016

PAZ056-057-063-132130-
DAUPHIN PA-CUMBERLAND PA-PERRY PA-
456 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL CROSS THE PORTIONS OF DAUPHIN AND
CUMBERLAND COUNTIES THROUGH 545 PM EDT...

AT 455 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCHLUSSER...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LOWER ALLEN...CAMP HILL...CARLISLE...NEW CUMBERLAND...HARRISBURG...
MECHANICSBURG...LEMOYNE...ENOLA...HOGESTOWN...ROCKVILLE...
SHERMANSDALE...WERTZVILLE...WORMLEYSBURG...MARYSVILLE...
CARLISLE SPRINGS...SCHLUSSER...SHIREMANSTOWN...NEW KINGSTOWN...
DUNCANNON AND WEST FAIRVIEW.

LAT...LON 4030 7732 4046 7687 4022 7685 4021 7687
      4022 7690 4021 7690 4020 7693 4019 7730
TIME...MOT...LOC 2055Z 257DEG 18KT 4025 7722

DEVOIR
Special weather statement, Jul 13, 4:05 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT WED JUL 13 2016

PAZ065-066-132200-
LANCASTER PA-YORK PA-
505 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WILL IMPACT EASTERN
YORK AND WESTERN LANCASTER COUNTY THROUGH 600 PM EDT...

AT 504 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HALLAM...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...MILLERSVILLE...WILLOW STREET...MAYTOWN...YORKLYN...
HALLAM...BROGUE...STONYBROOK-WILSHIRE...YORKANA...WRIGHTSVILLE...
MARIETTA...WINDSOR...SHENKS FERRY...SAFE HARBOR...CONESTOGA...
EAST PROSPECT...AIRVILLE...WASHINGTON BORO...
MILLERSVILLE UNIVERSITY AND EAST YORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3997 7667 4008 7658 3998 7626 3979 7640
TIME...MOT...LOC 2104Z 303DEG 9KT 4000 7659

DEVOIR

The radar

The Dover AFB radar (KDOX), 151 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lancaster

When
July 13, 5:30 PM EST to 8:30 PM EST
Where
Lancaster County, 1.07 mi WNW of Hollinger to 1.03 mi NNE of Hamilton Park
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.006, -76.319

Many small streams out of their banks. Route 30 from the area of the Dutch Wonderland amusement park to the Pennsylvania State Police barracks near the Route 30/Route 462 split closed due to flooding. Three sinkholes also reported along Route 30.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645609.